Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 219, NWS Dodge City, KS

June 19, 20186 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 19, 2018, 8:36 PM CDT for 6 counties in Kansas. It was in force for 54 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2018, 8:36 PM CDT (01:36 UTC)
Expired
Jun 19, 2018, 9:30 PM CDT
In force
54 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Finney County, KS, Gray County, KS, Hamilton County, KS, Kearny County, KS, Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 9:02 PM CDTTSTM WND GST 642 Ese Scott City, KS
Jun 19, 9:15 PM CDTTSTM WND DMG1 Nne Scott City, KSLARGE TREE BLOWN OVER AT GOLF COURSE .
Jun 19, 9:18 PM CDTTSTM WND GST 622 W Shields, KS
Jun 19, 9:35 PM CDTTSTM WND GST 601 Se Garden City, KSFROM SOCIAL MEDIA AND PHONE CALL: ESTIMATED 60-65 MPH WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 3:38 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2016 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.3
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

350 
WUUS53 KDDC 200136
SVRDDC
KSC055-069-075-093-101-171-200230-
/O.NEW.KDDC.SV.W.0219.180620T0136Z-180620T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
836 PM CDT TUE JUN 19 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Hamilton County in southwestern Kansas...
  Kearny County in southwestern Kansas...
  Finney County in southwestern Kansas...
  Scott County in west central Kansas...
  Lane County in west central Kansas...
  Northwestern Gray County in southwestern Kansas...

* Until 930 PM CDT/830 PM MDT/.

* At 836 PM CDT/736 PM MDT/, severe thunderstorms were located along
  a line extending from 6 miles southwest of Gove to near Modoc to 6
  miles north of Coolidge, moving south at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Garden City, Scott City, Lakin, Holcomb, Syracuse, Dighton,
  Deerfield, Pierceville, Coolidge, Alamota, Kendall, Grigston, Scott
  State Lake, Modoc, Shallow Water, Manning, Pendennis, Amy, Plymell
  and Healy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10204 3827 10113 3870 10113 3870 10044
      3866 10027 3840 10024 3776 10077 3774 10203
TIME...MOT...LOC 0136Z 343DEG 37KT 3892 10060 3850 10110 3814 10201 

HAIL...1.00IN
WIND...60MPH
 
$$

UMSCHEID
2 follow-up statements
985 
WWUS53 KDDC 200203
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
903 PM CDT TUE JUN 19 2018

KSC055-069-075-093-101-171-200230-
/O.CON.KDDC.SV.W.0219.000000T0000Z-180620T0230Z/
Hamilton KS-Kearny KS-Finney KS-Scott KS-Lane KS-Gray KS-
903 PM CDT TUE JUN 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM
CDT/830 PM MDT/ FOR HAMILTON...KEARNY...FINNEY...SCOTT...LANE AND
NORTHWESTERN GRAY COUNTIES...

At 902 PM CDT/802 PM MDT/, the leading edge of severe thunderstorms 
were located along a line extending from 11 miles southwest of Gove 
to 7 miles west of Friend to 11 miles south of Holly, moving 
south at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Garden City, Scott City, Lakin, Holcomb, Syracuse, Dighton,
Deerfield, Pierceville, Coolidge, Alamota, Kendall, Grigston, Scott
State Lake, Modoc, Shallow Water, Manning, Pendennis, Amy, Plymell
and Healy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10204 3827 10113 3870 10113 3870 10044
      3866 10027 3840 10024 3776 10077 3774 10203
TIME...MOT...LOC 0202Z 350DEG 33KT 3881 10057 3827 10105 3788 10212 

HAIL...0.88IN
WIND...60MPH
 
$$

UMSCHEID
528 
WWUS53 KDDC 200212
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
912 PM CDT TUE JUN 19 2018

KSC055-069-075-093-101-171-200230-
/O.CON.KDDC.SV.W.0219.000000T0000Z-180620T0230Z/
Hamilton KS-Kearny KS-Finney KS-Scott KS-Lane KS-Gray KS-
912 PM CDT TUE JUN 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM
CDT/830 PM MDT/ FOR HAMILTON...KEARNY...FINNEY...SCOTT...LANE AND
NORTHWESTERN GRAY COUNTIES...

At 911 PM CDT/811 PM MDT/, severe thunderstorms were located along a
line extending from 9 miles north of Healy to 7 miles southwest of
Friend to 16 miles south of Coolidge, moving south at 40 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated and observed by automated weather station.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Garden City, Scott City, Lakin, Holcomb, Syracuse, Dighton,
Deerfield, Pierceville, Coolidge, Alamota, Kendall, Grigston, Scott
State Lake, Modoc, Shallow Water, Manning, Pendennis, Amy, Plymell
and Healy.

At 902 PM, a 64 mph wind gust was measured at Scott City Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 10204 3827 10113 3870 10113 3870 10044
      3866 10027 3840 10024 3776 10077 3774 10203
TIME...MOT...LOC 0211Z 350DEG 33KT 3874 10056 3820 10103 3781 10210 

HAIL...0.75IN
WIND...70MPH
 
$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:07 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 19, 6:07 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
607 PM CDT Tue Jun 19 2018

...UPDATE TO AVIATION...

.SHORT TERM...(This afternoon through Wednesday)
Issued at 1154 AM CDT Tue Jun 19 2018

Potential for severe weather, MCS, and heavy rain setting up from
this evening through the overnight. An upper level low in Montana
will kick out a shortwave which will move from central Colorado
into western Kansas through tonight. This wave will combine with
a stationary to an eventual cold front across west central Kansas
to produce several areas of rain. The highest confidence of the
heaviest rain of possibly 2-3 inches will be along and just south
of the I-70 corridor. Models are hinting at a couple rounds of
initiation with the first being during the afternoon and then
another round of storms coming in from northeast Colorado in
association with the main shortwave and cold front.

Severe threat initially this afternoon will be a short time frame
of supercells primarily along the Colorado border where we could
see large hail and an isolated tornado threat. As the event
evolves it will quickly become a wind threat as the storms will
quickly develop into a line and move across the area.

Wednesday as the upper low progresses into Nebraska and the
shortwave move into central Kansas the rain should gradually end
from west to east through the morning into the afternoon. With the
clouds hanging around and cold air advection high temperatures
will be in the lower to mid 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 104 PM CDT Tue Jun 19 2018

The upper level low slowly moves eastward into Iowa Wednesday
evening into Thursday morning and will bring in a second cold
front across the region. This will lead to cooler temperatures
through the day Thursday into Friday morning.

The storm system should exit the area by Friday bringing the
return of southeast winds and moisture. Both GFS and Euro hint at
convection trying to develop along a warm front as a shortwave
moves out of Colorado by the late afternoon.

The weekend has another upper level low developing in the Pacific
northwest and moving towards the Rockies with a good baroclinic
zone developing roughly along the I-70 corridor. With upslope flow
and moisture in place the possibility of another heavy rain event
and MCS could be in place.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 604 PM CDT Tue Jun 19 2018

Thunderstorms are likely to continue across good portions of west
central, central, and much of southwest Kansas through late tonight
increasing the potential for periods of MVFR/IFR conditions in
the vicinity of all TAF sites. Outside of storm activity,
predominately VFR conditions will persist through early Wednesday
afternoon. Gusty south winds 15 to 25kt will persist across
central and eastern portions of southwest Kansas through late this
evening as a stationary boundary remains anchored from southeast
Colorado northeast into north central Kansas. Winds will then turn
northerly 10 to 20kt early to mid Wednesday morning as a cold
front pushes across the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  84  61  81 /  90  50  10   0
GCK  63  84  59  82 /  90  30  10   0
EHA  62  84  60  86 /  70  20  10   0
LBL  65  84  61  86 /  80  30  10   0
HYS  66  82  60  77 /  90  20  10  10
P28  69  82  64  85 /  70  60  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday morning for KSZ030-031-
043>045.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...JJohnson
Hazardous weather outlook, Jun 19, 3:36 AM CDT, 17 hours before
Hazardous Weather Outlook
National Weather Service Dodge City KS
336 AM CDT Tue Jun 19 2018

KSZ030-031-043>046-061>066-074>081-084>090-200845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
336 AM CDT Tue Jun 19 2018 /236 AM MDT Tue Jun 19 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms are expected late this afternoon
into the overnight period, first across west central Kansas
spreading southeast as the night progresses. The strongest storms
will be capable of producing hail around 2 inches and winds over
70 mph. An isolated tornado can not be ruled out across west
central Kansas late this afternoon.

A flash flood watch will be in effect along the I-70 corridor late
this afternoon into the overnight period. See the latest flood
product for more information.

Day 1 Hazards
-------------
* Lightning: Significant risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

A chance of thunderstorms will be possible across south central
Kansas Wednesday morning. These storms are not expected to be
severe at this time.

A chance of thunderstorms will be possible Friday night and again
Sunday. It is too early to tell if any of these storms will become
severe.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed first across west central Kansas
late this afternoon spreading southeast this evening into tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 19, 8:13 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND GST     2 SW HAYS               38.85N 99.34W
06/19/2018  E59 MPH          ELLIS              KS   PUBLIC

            59MPH KANSAS MESONET 2M WIND SPEED REPORT.

&&

LCR
Local storm report, Jun 19, 8:18 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
818 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             7 WSW SYRACUSE          37.94N 101.87W
06/19/2018  E1.00 INCH       HAMILTON           KS   PUBLIC

&&

JRJ
Local storm report, Jun 19, 8:20 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
820 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             13 SE KENDALL           37.78N 101.41W
06/19/2018  E1.00 INCH       KEARNY             KS   PUBLIC

&&

MR
Local storm report, Jun 19, 8:22 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
822 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             2 ENE WILBURTON         37.08N 101.73W
06/19/2018  E1.25 INCH       MORTON             KS   PUBLIC

&&

JRJ
Local storm report, Jun 19, 8:23 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
823 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             3 S WILBURTON           37.02N 101.77W
06/19/2018  E1.00 INCH       MORTON             KS   PUBLIC

&&

MR
Local storm report, Jun 19, 8:33 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
833 PM CDT TUE JUN 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     1 W HAYS                38.88N 99.33W
06/19/2018  E60 MPH          ELLIS              KS   PUBLIC

            REPORT FROM STORM SPOTTER ON SOCIAL MEDIA.

&&

LCR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:19 PM CDTSevere Thunderstorm WarningDDCMorton56 min
Jun 19, 7:37 PM CDTSevere Thunderstorm WarningDDCStevens53 min
Jun 19, 7:41 PM CDTSevere Thunderstorm WarningDDCEllis17 min
Jun 19, 7:54 PM CDTFlash Flood WarningDDCMorton3 hr
Jun 19, 7:56 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens49 min
Jun 19, 8:01 PM CDTSpecial Weather StatementDDCEllis, Rush59 min
Jun 19, 8:07 PM CDTSevere Thunderstorm WarningDDCMorton53 min
Jun 19, 8:10 PM CDTSpecial Weather StatementDDCFinney, Hamilton, Kearny65 min
Jun 19, 8:20 PM CDTSevere Thunderstorm WarningDDCFinney, Hamilton, Kearny55 min
Jun 19, 8:42 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens41 min
Jun 19, 9:17 PM CDTSpecial Weather StatementDDCSeward43 min
Jun 19, 9:22 PM CDTSpecial Weather StatementDDCMeade38 min
Jun 19, 9:25 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Hodgeman, Lane and 2 more65 min
Jun 19, 9:28 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens62 min
Jun 19, 9:37 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego53 min
Jun 19, 10:03 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Edwards, Ford, Hodgeman, Kiowa and 3 more57 min
Jun 19, 10:05 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Morton, Seward, Stevens55 min
Jun 19, 10:27 PM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens48 min
Jun 19, 10:29 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego46 min
Jun 19, 10:31 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman, Ness14 min
Jun 19, 10:53 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Edwards, Ford, Hodgeman, Kiowa and 3 more67 min
Jun 19, 10:55 PM CDTSevere Thunderstorm WarningDDCEllis, Pawnee, Rush35 min
Jun 19, 11:00 PM CDTSevere Thunderstorm WarningDDCGrant, Gray, Haskell, Meade, Morton, Seward and 2 more60 min
Jun 19, 11:50 PM CDTAreal Flood WarningDDCTrego9 hr
Jun 19, 11:54 PM CDTAreal Flood WarningDDCMorton, Stevens9 hr
Jun 19, 11:58 PM CDTRiver Flood WarningDDCTrego20 hr
Jun 19, 11:58 PM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Edwards, Kiowa, Pratt and 1 more34 min
Jun 20, 12:06 AM CDTFlash Flood WarningDDCEllis91 min
Jun 20, 12:38 AM CDTSpecial Weather StatementDDCMorton, Stanton67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.